T Nation

High Blood Pressure After Starting TRT?

Anyone have HBP after starting TRT? I’m 44, 190lbs with 16% body fat, and my BP has always been 120/80 or better. I’m taking 140mg/week and my BP is consistently 140/90 now, sometimes just a little less. Is this common?

How long have you been on TRT? Do you have any blood work? Hematocrit? My blood pressure got to around those levels the first time I did TRT because my hematocrit got high.

Usually it’s caused by water retention from high e2

There was a guy a few years ago who found out it was the cypionate/cottonseed oil causing blood pressure problems after switching to cypionate/grapeseed oil. I developed a chronic cough on cottonseed and allergy tests confirm I wasn’t allergic, strange indeed.

Blood pressure dropped to normal almost immediately.

It could also be estrogen is too high or maybe you just started a new protocol and haven’t reached a stable state.

Let me guess, BP issues are lower at night time and mornings…

I’ve been on it about 8 months. My hemocrit got up to 47% or so about 4 months ago so I donated blood. I’m due to have it checked again in 2 weeks. You say it happened to you the first time, does it eventually stop increasing or do you donate frequently?

I never did end up donating. I was taken off of it by a urologist due to my E2 also being too high, so there was no need. He did comment that I was a rapid producer of red blood cells though.

I’m on it again right now and my hematocrit has already risen in 9 weeks. I’ll donate blood eventually but my iron seems a bit messed up and I need to increase it before I do.

What’s wrong with 47%

There’s no need to donate blood with a hematocrit of 47%, even 51% is of no concern, but at 54% is another story.

I’ve noticed my hematocrit fluctuate between 47% and 50% in the same week. Levels are not static people, they fluctuate all the time.

Another way to control hematocrit is inject smaller doses more frequently, I’ve noticed more than a few percent drop in hematocrit on daily injections.

Thanks all. I get blood work done in a few weeks. It sounds like it could be high e2 or high red blood cells. Is one more common than the other? Is HBP a common side effect of TRT or am I reacting different than most?

When my estrogen was high, blood pressure was high, after taking an AI, blood pressure dropped.

Hey Carolos - just mentioned a similar case in my main post.

For me the Hematocrit became so high that they wouldn’t take my blood anymore…I was almost at the point of having to get a therapeutic blood letting.

IMO - I think my Dr just didn’t have me on the right protocol, my BP went up first (most likely due to E2) then while trying play with that, I let my Htc get out of control.

I am now back to the drawing board.